Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 88, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2023, 12:57 PM CDT for 4 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 13, 2023, 12:57 PM CDT (17:57 UTC)
- Expired
- May 13, 2023, 1:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:54 PM CDT | Tornado Watch | SPC | 7 hr |
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:40 PM CDT, 18 hours 17 minutes earlier.
Area forecast discussion, May 12, 6:40 PM CDT, 18 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Fri May 12 2023 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 305 PM CDT Fri May 12 2023 Key Messages: -Severe Weather in Southwest Iowa This Evening, Threat Diminishing As Storms Track East -More Severe Weather Possible in North Central Iowa Tomorrow -Cooler Sunday and Monday with Quieter Weather to Start Next Week A surface low in western Nebraska continues to creep north and east and its associated warm front will be the focal point for convection this afternoon and evening. This convection has already begun to initiate in east central Nebraska and will slowly track north and east towards southwest IA this evening. According to the SPC mesoanalysis page, the southwest IA/eastern NE area is primed with high amounts of surface based instability, with widespread values from 2000 to 3000 J/kg. In addition to the instability, there will be a fair amount of 30 to 40 kt bulk wind shear in the effective inflow layer. This, in addition to curved hodographs and effective SRH in the 100 to 200 range, indicates supercellular development which could produce large hail, gusty winds and a few tornadoes. As storms congeal into a line along the boundary, they may also be capable of producing QLCS tornadoes. As mentioned in the previous discussion, 30 to 35 kts of line normal 0 to 3km shear and strong 0 to 3km CAPE of 200+ J/kg will help promote vorticity stretching in any surface based storms. However, the catch to this severe threat is the "surface based" part. The ingredients present suggest a tornado threat, which will be true in eastern Nebraska and far southwest IA. However, as storms start to make their way into our CWA, they will begin to outrun the surface boundary into relatively cooler air. Similarly, the timing for storms entering Iowa will be around and after sunset, so the surface will be cooling and an inversion will begin to set in. When this happens, the storms will become elevated and lose some of their larger-scale kinematic support. Therefore, the severe threat in our CWA will likely be confined to our southwestern counties this evening with a diminishing threat further north and east into central IA. However, some elevated instability will still be in place through the night and short range guidance continues to indicate a branch of this convection persisting throughout our area in the overnight hours. Looking ahead to Saturday, the surface front will have made its way further north in Iowa and will again light up with convection in the afternoon as the boundary layer mixes, surface flow picks up and instability increases. This severe threat will impact a larger area of our CWA, as indicated by the Slight Risk (level 2 out of 5) of severe weather issued by the SPC earlier today in north central Iowa. Tomorrow's storms may look similar to those out in central Nebraska today where stout surface based instability will combine with large amounts of shear/vorticity along the surface boundary, allowing for tornadoes to develop along it. However, while our setup will be similar to that in Nebraska's today, they wont be identical. While there will be good veering of winds with height along the boundary, the associated low pressure is weakening and flow will be slightly weaker. This will make it slightly more difficult to spin up a tornado than what they are seeing out west where flow around the low pressure is stronger. Regardless, strong 0 to 3km CAPE will attempt to compensate for this weaker flow and tornadoes will remain possible along the boundary in central Iowa tomorrow. Hail will also be a threat tomorrow, especially with elongated hodographs and moderate instability. A secondary threat tomorrow will be training storms in northern Iowa along the surface boundary bringing some locally heavy rainfall to these areas. Flooding does not appear to be a risk at the moment with rivers near normal flow and fairly dry conditions, however, some localized impacts remain possible. After the storms on Saturday, the surface low will make it's way overhead bringing cooler temperatures to the state on Sunday. Highs will be in the 60s and 70s Sunday and Monday but quickly rebound to the 70s and 80s by mid-week. The passage of this low will also mark the start of a quieter and drier period through the beginning of next week as an upper level ridge develops over much of the US. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 640 PM CDT Fri May 12 2023 Main aviation concerns will be timing the arrival of showers and storms as they move from Nebraska into Iowa and weaken overnight along with lowering ceilings. Have timed a prevailing group for SHRA/VCTS for western terminals and will adjust eastern terminals at 6z issuance. After showers and/or storms end, will have some lingering MVFR and perhaps higher end IFR in a few places into Saturday morning with some clearing at the southern sites. Additional showers and storms are expected to develop in the afternoon over at least northern Iowa and have handled that with VCSH mention. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Dodson AVIATION...Ansorge
Hazardous weather outlook, May 12, 3:09 PM CDT, 21 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 309 PM CDT Fri May 12 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-132015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 309 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong to severe storms will be possible this evening and tonight, mainly west of Interstate 35. Primary threats will be for large hail and damaging winds. Tornado threat remains low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another chance for strong to severe storms arrives on Saturday, mainly across the NE half of the state during the afternoon and evening, with a primary threat for a few tornadoes. Large hail and damaging winds possible too. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times late Friday through Saturday. CURTIS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:17 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 43 min |
| May 13, 1:02 PM CDT | Tornado Warning | DMX | Marion, Warren | 43 min |
| May 13, 1:42 PM CDT | Tornado Warning | DMX | Marion | 48 min |
| May 13, 2:25 PM CDT | Tornado Warning | DMX | Marion | 50 min |
| May 13, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 39 min |
| May 13, 3:26 PM CDT | Tornado Warning | DMX | Marion | 37 min |
| May 13, 3:40 PM CDT | Tornado Warning | DMX | Mahaska, Marion | 30 min |
| May 13, 4:31 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 29 min |
| May 13, 4:57 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas, Sac | 16 min |
| May 13, 5:22 PM CDT | Tornado Warning | DMX | Pocahontas | 23 min |
| May 13, 5:58 PM CDT | Tornado Warning | DMX | Pocahontas | 32 min |
| May 13, 6:09 PM CDT | Tornado Warning | DMX | Marion, Warren | 36 min |
| May 13, 6:23 PM CDT | Tornado Warning | DMX | Calhoun, Pocahontas | 37 min |
| May 13, 6:25 PM CDT | Tornado Warning | DMX | Marion | 21 min |
| May 13, 6:26 PM CDT | Tornado Warning | DMX | Pocahontas | 34 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Pocahontas | 25 min |
| May 13, 6:53 PM CDT | Tornado Warning | DMX | Marion | 24 min |
| May 13, 6:55 PM CDT | Special Weather Statement | DMX | Pocahontas | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.